St. John's Wort Increases Metabolism Via CYP 3A4

Laurie Barclay, MD

September 16, 2003

Sept. 16, 2003 — St. John's wort increases metabolism via the cytochrome P450 (CYP) enzyme system 3A4, according to the results of a study published in the Sept. 17 issue of The Journal of the American Medical Association. This may significantly affect the bioavailability of half of currently marketed drugs.

"St. John's wort is a popular herbal product used to treat depression," write John S. Markowitz, PharmD, and colleagues from the Medical University of South Carolina in Charleston. "A series of case reports and formal clinical studies indicate that St. John's wort can participate in clinically significant and perhaps dangerous drug interactions."

From March 2002 to February 2003, 12 healthy subjects (six men and six women) aged 22 to 38 years received probe drugs (30 mg of dextromethorphan and 2 mg of alprazolam) to establish baseline CYP 2D6 and CYP 3A4 activity. After a minimum washout period of seven days, subjects received one 300-mg tablet of St. John's wort three times daily for 14 days. They then received the probe drugs along with one St. John's wort tablet to determine postadministration CYP activity, and they continued on the St. John's wort dosing regimen for 48 hours.

Following St. John's wort administration, alprazolam elimination half-life decreased from 12.4 hours to 6.0 hours. Seven of 12 subjects had measurable alprazolam concentrations 36 hours after dosing while receiving St. John's wort compared with all 12 subjects at baseline. No subjects had measurable alprazolam concentrations 48 hours after dosing while receiving St. John's wort, compared with 11 of 12 subjects during the baseline phase.

"These results indicate that long-term, chronic administration of St. John's wort may result in diminished clinical effectiveness or increased dosage requirements for all CYP 3A4 substrates, which represent at least half of marketed medications," the authors write. "These findings underscore the potential inherent problems associated with the widespread practice of using herbal products concomitantly with conventional medications."

The U.S. National Center for Complementary and Alternative Medicine and the Public Health Service helped fund this study.

JAMA. 2003;290:1500-1504

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....